Jump to content

Anyone Have These Problems?


SeattlePotsy
 Share

Recommended Posts

So my POTS presented in an unusual way and I am wondering if anyone else has experienced these symptoms. It started with feeling nauseous, flushed, heart started to pound, felt surges in my chest and then my body started to shake. I proceeded to have these episodes that looked like seizures...I was conscious but unable to speak, blurred vision/rapid eye movement. The episodes would last anywhere from 10 minutes to 3 hours. Ativan was what helped them stop. EEGs negative and was told I have hyperadrenergic POTS. These episodes have improved with 0.3mg of fludocortisone.

Also, about three months ago I started throwing up with the episodes and then throwing up just after eating. I am currently on IV nutition because I am still not able to eat normally. The two gastric emptying tests I have had I threw up the contents and was not able to complete the studies. I am currently on Nortriptyline (for tx of possible cyclic vomiting syndrome) and Reglan (for tx of possible delayed gastric emptying). Has anyone else experienced anything like this and do you have any suggestions for treatment? THANK YOU SO MUCH!

Link to comment
Share on other sites

Representing the 206! Nice to see another Washingtonian on here. I have had everything up to the shaking many times and the inability to speak once, but it only lasted for about 45 minutes. I figure the brain can do all sorts of bizarre things when it is lacking in oxygen. Have you ever tried promethazine or zofram for the nausea? Also, a probiotic helped with my digestion. There was awhile there where I would only eat soup and saltines.

Link to comment
Share on other sites

You might want to look into the potentially long term side effects of reglan. My son has a tremor, after being on it for 6 months. (That was over 6 years ago.) Lawyers are currently seeking patients who've taken it because of the high percentage of long term side effects. You could try Ery-Ped or Domperidone. In my opinion, both are much safer for the GI motility issues.

Are you having tachy during the episodes? Ever gotten a BP during one? Check out this article http://hyper.ahajour.../45/3/385.short

Link to comment
Share on other sites

SeattlePottsy,

I am so sorry you're having to deal with this! I have hyperadrenergic form of POTS and as Rama said of his, my worst episodes that are similar to yours were always at night, waking me up usually shortly after I nodded off. For years, I'd get these episodes perhaps once every couple months, scaring my husband to death when we were first married (although I'd warned him I got these, they are scarier in reality than in description). I'd have sudden wildly swinging blood pressure and hard-pounding tachycardic pulse fluctuating with faint pulse and skipped beats, be white as a ghost, barely able to talk, blurred vision, feeling like my head was about to blow up, ice cold extremities, tight chest, violently shaking all over and with intense muscle cramping in the fronts of my thighs (this last symptom only in recent years, not when these first started). Not exactly like what you're describing but similar (Rama, I'll have to look up the term autonomic storm - - I'm not familiar). The good thing about my husband seeing this is that he came and described them to the docs for me and I was taken more seriously than when I just did so myself (Grrrn, that dismiss the woman as anxiety prone thing).

Even though I'd been through it before, each one was always seriously anxiety producing - - I'd just keep telling myself it was OK, it would pass. My sweet husband called an ambulance or took me to the hospital the first couple times this happened after we were married, but then it would always pass by the time the ambulance arrived or we reached the ER, so we stopped doing that and would just wait it out - - I'd huddle with my electric heating pad for warmth (that always seemed calming) and he'd just sit there holding me until it passed and I was able to fall back asleep. In recent years, my husband, who is a Type 1 insulin-dependent diabetic, has been prone to his own shaky episodes if something wakes him up from a deep sleep and his adrenaline surges, so I have taken to just waiting them out by myself without waking him unless I feel like I'm going to lose consciousness(but I never do; it's always near-syncope only). My episodes have never lasted more than 1/2-3/4 hour, but they're so intense that it feels like hours sometimes. For these, I've always taken 1/4/-1/2 dose clonazempam (for the ANS calming effect, not for anxiety although it helps there too) and1/4-1/2 atenolol (beta-blocker) and that seemed to help (I am very sensitive to meds so very low doses have big effects on me) although I've never been sure whether the meds really helped or just time was the factor.

Since I also developed MCAD symptoms a few months ago and found out that beta-blockers are contraindicated for MCAD according to the Vandy study (I'm still being evaluated, but pretty sure I have MCAD), I stopped taking the beta-blocker (which I'd only taken as needed for those episodes anyway). I've only had one major and one minor episode at night since I started on the MCAD meds so now I take the clonazepam (small dose, and this is the only time I take that med) with 2 tsp of liquid dye-free Benadryl. That seems to help too, so that confirms for me that I need the antihistamine as presumably mast cell activation is also occuring along with the ANS activation.

I hope you find relief! Given the new development of GI tract issues and vomiting, I wonder if this suggests you should be evaluated for mast cell issues and also do a trial of antihistamines (H1 and H2 blockers)? Keep us informed how you're doing - - positive thoughts sent your way!

Link to comment
Share on other sites

lemonsin2lemonade- ha ha nice! where are you from? it is funny cause most of my throwing up is not associated with nausea...just kinda a reflux thing or something...like my stomach just doesn't want anything in there and it is rejecting food but for nausea those meds do help. Thanks for the advice...haven't tried the probiotic thing.

ramakentesh- yes I saw a autonomic neurologist at Mayo clinic that suspected that I was having autonomic storms of sorts. No fun for sure!

Mack's Mom- I know you are right about reglan. I am a nurse and I have been tenative to continue with it and have cut down on the dosage. I usually get tachy before and during the episodes and BP spikes.

POTSMama- Sounds like you've had a similar experience. Yep, definitely was told they were pseudoseizures for the first 6 months which was really hard. So glad to have answers now! Thanks for the advice and sharing your experience.

Thank you all for your replies and caring! Wish you all the best!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...